Browse

You are looking at 1 - 2 of 2 items for :

Clear All
Open access

Lisa Burback

Summary

A previously healthy 32-year-old woman developed cyclical mood swings after being prescribed cabergoline for a pituitary microprolactinoma. These mood swings persisted for over 2 years, at which point she developed an acute manic episode with psychotic features and was admitted to a psychiatry unit. Cabergoline was discontinued and replaced with aripiprazole 10 mg/day. Her manic episode quickly resolved, and she was discharged within 6 days of admission. The aripiprazole suppressed her prolactin levels for over 18 months of follow-up, even after the dose was lowered to 2 mg/day. There was no significant change in tumor size over 15 months, treatment was well tolerated. However, after 9 months of taking 2 mg aripiprazole, she developed brief manic symptoms, and the dose was returned to 10 mg daily, with good effect.

Learning points

  • Dopamine agonists such as cabergoline, which are a standard treatment for microprolactinomas, can have serious adverse effects such as psychosis or valvular heart disease.

  • Aripiprazole is a well-tolerated atypical antipsychotic that, unlike other antipsychotics, is a partial dopamine agonist capable of suppressing prolactin levels.

  • Adjunctive, low-dose aripiprazole has been utilized to reverse risperidone-induced hyperprolactinemia.

  • This case report demonstrates how aripiprazole monotherapy, in doses ranging from 2 to 10 mg/day, was effective in suppressing prolactin in a woman with a microprolactinoma who developed psychiatric side effects from cabergoline.

Open access

Beverly T Rodrigues, Zulfiquer Otty, Kunwarjit Sangla and Vasant V Shenoy

Summary

Autoimmune hypophysitis (AH) has been previously described in a typical demographic population, primarily women in the reproductive age group and perinatal period. The era of immune modulation using anti-cytotoxic T-lymphocyte-associated antigen 4 biological therapy (ipilimumab) against advanced cancers like metastatic melanomas has now resulted in a new form of hypophysitis being increasingly recognised under a spectrum of immune-related adverse events. Drug-related AH often presents with subtle symptoms and a pituitary mass, with the potential for fatality necessitating wide awareness and a high index of clinical suspicion given that it is usually treatable. We describe below two cases of AH within the last three months at our centre, which were treated with different regimens and produced good endocrine outcomes.

Learning points

  • AH is a new and defined clinical entity occurring as a side effect of ipilimumab, which enhances immune-mediated destruction of metastatic melanoma.

  • It can present insidiously and have life-threatening complications related to hypocortisolism, hence a high index of clinical suspicion must be exerted by treating physicians, and seems to result in resolution of pituitary masses and variable improvements of pituitary function.

  • Clinical improvement, radiological resolution of pituitary masses and variable normalisation of pituitary function are possible with early treatment with high-dose oral or i.v. steroids and hormone replacement therapy, although duration and dosing protocols are unclear at this stage.

  • Ipilimumab should continue to be prescribed as treatment for metastatic melanoma; however, close clinical observation of patient's progress must be maintained while they are on this drug.

  • Predictive factors for onset of AH remain unclear and it is imperative that AH is distinguished from pituitary metastases.

  • Further studies are required to determine the safety of continuing therapy with ipilimumab in patients who have developed AH while on treatment.